Missouri, 2005

High Wind in Missouri, March 10, 2005

March 10, 2005 · NWS EAX · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 10, 3:25 PM CST, 54 minutes earlier.

Area forecast discussion, Mar 10, 3:25 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
325 PM CST THU MAR 10 2005

.DISCUSSION...

HAVE NO PLANS TO EXTEND CURRENT WIND ADVISORY FOR NW HALF OF CWA.
WILL LET IT EXPIRE AT 6 PM. NORTHWEST WINDS WILL REMAIN STRONG BUT
UNDER ADVISORY CRITERIA AND GRADUALLY DIMINISH FROM WEST TO EAST
THIS EVENING.

PESKY NORTHWEST FLOW ALOFT WILL CONTINUE TO FRUSTRATE THE
FORECAST(ER) WITH PERIODS OF CLOUDS AND ROLLER COASTER TEMPERATURES
THROUGH THE WEEKEND. MOISTURE IS LIMITED SO THE STRONG UPPER LEVEL
SUPPORT WILL BE MAINLY USED TO GENERATE CLOUDS AND SPOTTY LIGHT
PRECIPITATION. BETTER CHANCE FOR MEASURABLE PRECIPITATION EXPECTED
TO REMAIN NORTH OF CWA. VORTICITY MAX AND SHORTWAVE CURRENTLY MOVING
THROUGH IA AND MO WILL PROVIDE FOR CONSIDERABLE CLOUD COVER AND
EARLY EVENING SPRINKLES ACROSS NORTHERN MO. THESE SHOULD DISSIPATE
SHORTLY AFTER SUNSET. SECONDARY COLD FRONT DROPPING SOUTH THROUGH IA
WILL USHER IN COLDER TEMPERATURES OVERNIGHT.

ANOTHER STRONG VORTICITY MAX...THIS TIME DROPPING SOUTH FROM
ONTARIO...WILL USHER IN ANOTHER COLD FRONT INTO MO TOMORROW
AFTERNOON. DECENT 700MB UVV FIELD INTERACTING WITH FRONTAL BOUNDARY
COULD TRIGGER SOME AFTERNOON SHOWERS ACROSS EASTERN CWA.
TEMPERATURES ACROSS NORTHEAST MO SHOULD TOP OUT AROUND 18Z AND THEN
FALL IN THE AFTERNOON. ETA PROGGED SOUNDINGS SUGGEST PRECIPITATION
COULD BE LIGHT SNOW. MODEL SOUNDINGS SHOW GENEROUS DRY LOWER LEVELS
SO ANY PRECIPITATION IN CWA WILL BE QUITE LIGHT AND NOT LIKELY TO
MEASURE. SO WILL ONLY GO WITH LOW CHANCE POPS. FAVOR MET MOS
TEMPERATURE GUIDANCE TOMORROW.

SATURDAY BRINGS ANOTHER SHORTWAVE...IS THERE NO END...BUT THIS TIME
IT WILL TRACK FROM THE HIGH PLAINS AS THE HIGH AMPLITUDE PATTERN
FLATTENS A BIT AS THE PREVIOUS DAYS SYSTEM MOVES INTO THE EASTERN
U.S. EXPECT TO SEE A WARM FRONT WORK ITS WAY EASTWARD ACROSS THE CWA
ON SATURDAY WITH WARM AIR ADVECTION CLOUDINESS FORMING AHEAD OF IT.
WILL HOLD OFF MENTIONING ANY PRECIPITATION FOR NOW. WARM SECTOR
BEHIND WARM FRONT SHOULD ENTER WESTERN AND SOUTHERN SECTIONS OF CWA.
MADE MINOR TWEAKS TO PREVIOUS FORECAST.

MJ

FOR THE LAST HALF OF THE FORECAST...SUNDAY THROUGH THURSDAY...THE
AMPLIFIED PATTERN THAT HAS CONTROLLED THE WEATHER FOR THE PAST FEW
WEEKS WILL UNDER GO SOME SIGNIFICANT CHANGES AS THE WEST COAST RIDGE
REGRESSES INTO THE EASTERN PACIFIC. THIS WILL ALLOW FOR A BROAD
TROUGH TO DOMINATE MOST OF THE CONUS NEXT WEEK. MID RANGE MODELS ARE
IN GENERAL AGREEMENT CONCERNING THE LARGE SCALE FEATURES OF THIS
TROUGH. HOWEVER...THERE IS A BIT OF DISAGREE ON THE DETAILS OF WHAT
WILL HAPPEN WITH ALL THE SMALL SHORTWAVES WITHIN THE TROUGH. LATEST
GFS HAS BACKED OFF ON THE FORMATION OF A CUTOFF LOW OVER THE GREAT
BASIN...INSTEAD TAKING THAT ENERGY AND CHANNELLING IT INTO A
PROGRESSIVE WAVE WHICH HELPS CARVE OUT THE CONUS TROUGH. THE ECMWF
IS A LITTLE SLOWER WITH THE SAME ENERGY...HOLDING IT BACK ACROSS THE
ROCKIES A LITTLE LONGER. EITHER WAY...BOTH MODELS INDICATE
TEMPERATURES SHOULD BE A LITTLE BELOW NORMAL AS COLD AIR FILTERS
SOUTH...SO TEMPERATURES HAVE BEEN ADJUSTED DOWN ACCORDINGLY. AS FOR
THE PRECIPITATION CHANCES FOR TUE/WED OF NEXT WEEK...WITH THE GFS
JUMPING ALL OVER THE PLACE WITH THE LAST FEW RUNS...THE ONLY REASON
TO KEEP CHANCE (30%) POPS IS BECAUSE OF THE CONSISTENCY OF THE
ECMWF. HOWEVER...EVEN WITH THAT IN MIND...THE ECMWF IS ALSO SLOWLY
TRENDING FARTHER SOUTH IN ITS INDICATION OF WHERE WARM AIR ADVECTION
WOULD FAVOR PRECIPITATION. THEREFORE...HAVE EDGED POPS DOWN...BUT
JUST BARELY KEPT THEM IN THE CHANCE CATEGORY FOR CONSISTENCY.

CUTTER

&&

.PREV DISCUSSION...
632 AM...
MID LEVEL DRY AIR CONTINUES TO WORK INTO THE FORECAST AREA THIS
MORNING VIA WATER VAPOR IMAGERY. THIS WILL THWART THE OCCURRENCE OF
ANY ADDITIONAL LIGHT PRECIPITATION...SO HAVE REDUCED POPS TODAY AND
REMOVED THE MENTION OF LIGHT RAIN. HAVE ALSO TWEAKED CLOUD COVER
GRIDS TO BE MORE OPTIMISTIC REGARDING CLEARING...ESPECIALLY ACROSS
THE WESTERN CWA. THIS SHOULD FACILITATE THE MIXING/WIND POTENTIAL
LATER TODAY.

SCHMIT

&&

.PREV DISCUSSION...
338 AM CST THU...
THE NEXT SHORTWAVE ON THE REAR FLANK OF THE ONTARIO/QUEBEC POLAR
VORTEX...CURRENTLY PLUNGING SOUTH ACROSS NORTH DAKOTA AND
MINNESOTA...WILL DIVE SOUTHEAST ACROSS THE UPPER MIDWEST TODAY. THE
ASSOCIATED SURFACE FRONT...PRESENTLY LOCATED FROM NORTHERN MINNESOTA
SOUTH ACROSS EASTERN NEBRASKA...WILL PASS ACROSS THE CWA LATE THIS
MORNING AND EARLY AFTERNOON. STRONG NORTHWEST WINDS WILL ENSUE THIS
AFTERNOON AS POST-WAVE SUBSIDENCE SPREADS IN...ESPECIALLY ACROSS
NORTHEAST KANSAS AND NORTHWEST MISSOURI. IT APPEARS TO BE A SHORT
WINDOW OF TIME FOR THE GUSTY WINDS...AS POST-FRONTAL MIXING WILL BE
LIMITED TO THE AFTERNOON HOURS. CLOUD COVER WILL ALSO FACTOR IN.
HOWEVER...WITH 925-850MB WINDS RANGING FROM 40-45 KNOTS ACROSS THE
NORTHWEST...THINK THERE IS A GOOD POTENTIAL TO ACHIEVE WIND ADVISORY
CRITERIA FOR AT LEAST A COUPLE OF HOURS. SO...HAVE ISSUED A WIND
ADVISORY FOR THE NORTHWEST HALF OF THE FORECAST AREA...WITH THE
STRONGEST WINDS EXPECTED WEST OF THE INTERSTATE 35 CORRIDOR.

ANOTHER CONCERN WITH THE AFOREMENTIONED SHORTWAVE IS THE CHANCE FOR
PRECIPITATION TODAY. CONTINUE TO ANTICIPATE THAT NORTH
CENTRAL/EASTERN MISSOURI HAS THE BEST OPPORTUNITY FOR LIGHT
PRECIPITATION AS WEAK LIFT ASSOCIATED WITH THE WAVE WORKS SOUTHEAST.
WILL MAINTAIN LOW CHANCE POPS ACROSS THE EXTREME NORTHEAST CWA. HAVE
TWEAKED THE PRECIP TYPE GRIDS TO REFLECT A CHANCE FOR RAIN OR SNOW
INITIALLY THIS MORNING...AS CURRENT SURFACE TEMPS AT KIRKSVILLE ARE
IN THE MID 20S. THINK THE TEMPERATURES WILL RISE FAIRLY QUICKLY AS
THE WINDS INCREASE AND CLOUDS ARRIVE...BUT CAN NOT RULE OUT A FEW
SNOW FLAKES INITIALLY. HAVE ALSO ADDED A CHANCE FOR SPRINKLES TO THE
REMAINDER OF THE FORECAST AREA TODAY. HAVE STUCK CLOSE TO THE
PROGGED GUIDANCE TEMPERATURES TODAY...EXPECTING AN UPPER 40-UPPER 50
DEGREE RANGE.

YET ANOTHER SHORTWAVE WILL DROP SOUTH ON FRIDAY...WITH THE EASTERN
HALF OF THE CWA AGAIN APPEARING THE MOST PROBABLE AREA FOR
MEASURABLE PRECIPITATION. TEMPERATURES ACROSS THE NORTHEAST WILL BE
ACCORDINGLY COOLER. IT APPEARS THAT A SHARP TEMPERATURE GRADIENT
WILL BISECT THE FORECAST AREA ON SATURDAY. BOTH NAM AND GFS
SOLUTIONS PROG THE WARM FRONT TO LIFT ROUGHLY ACROSS THE SOUTHWEST
HALF OF THE CWA. LOCATIONS SOUTH/WEST OF A ST JOSEPH TO SEDALIA LINE
SHOULD REALIZE TEMPERATURES IN THE LOW 50S/60S...WHILE MUCH COOLER
READINGS IN THE 40S ARE EXPECTED AT AREAS NORTH/EAST OF THE
AFOREMENTIONED LINE.

SCHMIT

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM NOON THURSDAY UNTIL 6 PM THURSDAY FOR
KSZ025...KSZ102<105.
MO...WIND ADVISORY FROM NOON THURSDAY UNTIL 6 PM THURSDAY FOR
MOZ001<008...MOZ011<016...MOZ020<023...MOZ028<030...MOZ037.
Hazardous weather outlook, Mar 10, 12:55 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CST THU MAR 10 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY STRONG NORTHWEST WINDS...WITH SUSTAINED SPEEDS OF 25 TO 35 MPH
AND GUSTS FROM 45 TO 50 MPH...WILL CONTINUE THIS AFTERNOON ACROSS
MOST OF NORTHERN AND WEST CENTRAL MISSOURI AND ADJACENT EASTERN
KANSAS.  A WIND ADVISORY REMAINS IN EFFECT FOR LOCATIONS NORTH OF A
KANSAS CITY...TO CHILLICOTHE...TO LANCASTER LINE UNTIL 6 PM. THE
STRONGEST WINDS ARE EXPECTED BETWEEN NOW AND AND 5 PM...WITH
LOCATIONS WEST OF THE INTERSTATE 35 CORRIDOR EXPERIENCING THE HIGHEST
WINDS. MOTORISTS SHOULD EXERCISE CAUTION...AS STRONG CROSS WINDS CAN
BE EXPECTED ALONG EAST WEST ROUTES...SUCH AS INTERSTATE 70 AND
HIGHWAYS 50... 36...AND 136. THE STRONG WINDS WILL GRADUALLY DIMINISH
FROM WEST TO EAST THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lafayette

When
March 10, 4:19 PM CST
Where
Lafayette forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

A peak wind gust of 61 mph was measured at Higginsville by the Cooperative Observer. Wind gusts from 40 to 55 mph were common elsewhere across much of west central Missouri.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438048.